Hail, St. Louis
- When
- July 30, 9:45 AM CST
- Where
- St. Louis County, 0.93 mi E of Virginia
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.520, -92.510
An east-to-west warm front stalled across the St Croix Valley. Locally intense thunderstorms developed just north of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An east-to-west warm front stalled across the St Croix Valley. Locally intense thunderstorms developed just north of the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 30, 5:32 AM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 632 AM CDT SAT JUL 30 2011 .AVIATION...07/30/12Z ISSUANCE... MOSTLY VFR CONDITIONS THROUGH THE PERIOD. ISOLATED AND OCCASIONAL SCATTERED THUNDERSTORMS...WITH LIMITED MOISTURE WILL DEVELOP FROM WEST TO EAST DURING THE DAY...REMAIN OVER THE AREA THIS EVENING THEN DISSIPATE TONIGHT. WITH WEAK SURFACE FORCING AND POWERFUL DYNAMICS ALOFT...WHAT THUNDERSTORMS DO DEVELOP COULD BE VIOLENT AND PRODUCE LOCAL SHOWERS OF LARGE HAIL WITH DAMAGING WINDS. && .PREV DISCUSSION... /ISSUED 300 AM CDT SAT JUL 30 2011/ EXTENDED...SUNDAY NIGHT THROUGH NEXT FRIDAY... A WAVY ZONAL FLOW ALOFT WILL LIMIT MOISTURE BUT WEAK AND FAST MOVING SHORT WAVES ALOFT...ACCOMPANIED BY WEAK SURFACE LOWS...WILL BRING HUMIDITY WITH SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND NIGHT AND AGAIN THURSDAY. BETWEEN EACH OF THESE...SURFACE HIGH PRESSURE WILL INJECT DRIER AIR INTO OUR AREA...RESULTING IN COOL NIGHTS AND SEASONABLE DAYTIME TEMPERATURES. THE MODELS SUGGEST THAT WINDS ALOFT WILL VEER...ALLOWING COOL AND DRY AIR TO BECOME MORE ESTABLISHED OVER OUR AREA THURSDAY NIGHT AND FRIDAY. && .POINT TEMPS/POPS... DLH 82 63 83 60 / 50 50 10 10 INL 82 57 80 56 / 60 40 10 10 BRD 85 66 85 63 / 60 60 10 10 HYR 87 68 87 58 / 30 50 30 10 ASX 86 67 85 58 / 30 40 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...STEWART EXTENDED....EOM AVIATION...EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 524 AM CDT SAT JUL 30 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 524 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL AND POSSIBLY TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AFTER 200 PM. LSZ121-140>148-311030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 524 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL AND POSSIBLY TORNADOES .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS STEWART MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
754 AM CDT SAT JUL 30 2011
MNZ033-034-301315-
CROW WING-SOUTH CASS-
754 AM CDT SAT JUL 30 2011
...STORMS APPROACHING THE BRAINERD LAKES AREA...
AN AREA OF THUNDERSTORMS WILL TRACK EAST AT 50 MPH INTO THE BRAINERD
LAKES AREA THROUGH 1000 AM. THESE STORMS WILL PRODUCE OCCASIONAL
LIGHTNING...BRIEF HEAVY RAIN...GUSTY WINDS...AND POSSIBLY SMALL HAIL.
IF OUTDOORS...SEEK SHELTER INSIDE UNTIL THE STORMS HAVE PASSED.
LAT...LON 4674 9479 4674 9391 4615 9385 4615 9436
4624 9440 4628 9435 4631 9440 4632 9447
4630 9455 4635 9466 4634 9473 4638 9478
4673 9480
GRANINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
830 AM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM HAIL 1 N TWIG 46.91N 92.36W
07/30/2011 E0.50 INCH ST. LOUIS MN TRAINED SPOTTER
&&
HLUCHANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
847 AM CDT SAT JUL 30 2011
MNZ033-034-301430-
CROW WING-SOUTH CASS-
847 AM CDT SAT JUL 30 2011
...STORMS APPROACHING THE BRAINERD LAKES AREA...
AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WADENA...MOVING EAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO WINDS UP TO 40 MPH...PENNY
SIZE HAIL...AND OCCASIONAL LIGHTNING...
* THE THUNDERSTORM WILL BE NEAR...
LEADER BY 900 AM...
PEQUOT LAKES AND NISSWA BY 920 AM...
BAXTER AND BRAINERD AROUND 930 AM...
IF OUTDOORS...SEEK SHELTER INSIDE UNTIL THE STORMS HAVE PASSED.
LAT...LON 4671 9395 4615 9391 4615 9436 4620 9440
4624 9440 4628 9435 4631 9440 4632 9447
4630 9455 4635 9466 4634 9473 4638 9478
4671 9480
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1007 AM CDT SAT JUL 30 2011
MNZ036-038-WIZ006-301545-
BURNETT-PINE-SOUTH AITKIN-
1007 AM CDT SAT JUL 30 2011
...STORMS APPROACHING INTERSTATE 35 AROUND HINCKLEY...
AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINES OF THUNDERSTORMS FROM MCGRATH...TO FOLEY...MOVING EAST AT 35
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS
AROUND 40 MPH...OCCASIONAL LIGHTNING...AND BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
HINCKLEY AROUND 1025 AM...
PINE CITY AROUND 1040 AM...
SEEK SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 4573 9288 4573 9315 4598 9315 4600 9307
4614 9306 4614 9343 4616 9345 4635 9314
4613 9216 4572 9247 4572 9252 4564 9252
4564 9288
GRANINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1010 AM CDT SAT JUL 30 2011 MNZ011-019-301600- CENTRAL ST. LOUIS-NORTH ST. LOUIS- 1010 AM CDT SAT JUL 30 2011 ...STRONG STORMS MOVING ACROSS SAINT LOUIS COUNTY... AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MEADOW BROOK TO LITTLE SWAN...MOVING NORTHEAST AT 40 MPH. THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS... * THUNDERSTORMS WILL BE NEAR... GHEEN AND KINNEY BY 1015 AM... MOUNTAIN IRON AND ZIM BY 1020 AM... SHERMANS CORNER AND LEONIDAS BY 1025 AM... VIRGINIA AND FRANKLIN BY 1030 AM... MAKINEN AND GILBERT BY 1035 AM... MCKINLEY AND BIWABIK BY 1040 AM... WAHLSTEN AND TOWER BY 1050 AM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4817 9210 4738 9193 4715 9290 4792 9300 DAP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1036 AM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL FOXBORO 46.48N 92.28W
07/30/2011 M0.25 INCH DOUGLAS WI CO-OP OBSERVER
&&
GRANINGThe Duluth radar (KDLH), 79 km away, was scanning. The volume nearest the first event began at 15:46 UTC.
3 hail, 2 funnel cloud, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A funnel cloud descended from a rotating wall cloud.
Power lines were blown down.
A funnel cloud remained suspended from a wall cloud.
Rainfall of 0.90 inch was measured after a ten minute downpour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336192, 336193, 336190, 336196, 336191, 336194, 336195.